Alert archive / Puerto Rico / Flash Flood Warnings in 2005
Flash Flood Warning 189, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 23, 2005, 6:58 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2005, 6:58 PM CDT (23:58 UTC)
- Expired
- Oct 24, 2005, 2:00 PM CDT
- In force
- 19 hr
- Issued by
- NWS JSJ
- Area
- Counties, with a storm outline in the text
The radar
The San Juan radar (TJUA), 77 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 240002
FFWSJU
PRC059-111-153-240300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
758 PM AST SUN OCT 23 2005
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
GUAYANILLA
YAUCO
PENUELAS
* UNTIL 11:00 PM AST
* AT 7:54 PM AST...NWS DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS GUAYANILLA AND YAUCO SPREADING EASTWARD INTO
PENUELAS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE MOVING FROM THE
LOCAL CARIBBEAN NORTHWARD AND WILL ENTER PENUELAS BY 8:30 PM.
RAINFALL ACCUMULATIONS OF ONE TO THREE INCHES HAVE OCCURRED
ACROSS LARGE PORTIONS OF THIS AREA...AND AN ADDITIONAL ONE TO TWO
INCHES ARE POSSIBLE THROUGH 10 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS
ARE SUBJECT TO FLOODING.
IN HILLY TERRAIN THERE ARE NUMEROUS LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
LAT...LON 1790 6684 1795 6670 1809 6670 1814 6692
$$
702 follow-up statements
000
WGCA72 TJSJ 240259
FFSSJU
PRC059-111-153-240400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1055 PM AST SUN OCT 23 2005
THE NATIONAL WEATHER SERVICE IN SAN JUAN WILL ALLOW TO EXPIRE THE
FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES IN PUERTO RICO
GUAYANILLA
YAUCO
PENUELAS
AT 11:00 PM.
AT 10:45 PM AST...NWS DOPPLER RADAR INDICATED SHOWERS AND
THUNDERSTORMS ACROSS THIS WARNING AREA HAD ENDED IN THE PAST FEW
HOURS...WITH ONLY LIGHT RAIN PRESENTLY OCCURRING. USGS RIVER LEVEL
SENSORS INDICATE THAT WATER LEVELS ARE QUICKLY FALLING. NO
WIDESPREAD HEAVY RAINFALL IS EXPECTED ACROSS THIS WARNING AREA
DURING THE NEXT SEVERAL HOURS...AND THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE AT 11 PM.
HOWEVER...LOCAL RIVERS AND STREAMS STILL REMAIN HIGH...AND WILL
REACT QUICKLY TO ADDITIONAL RAINFALL OVERNIGHT. FOR THIS REASON...
THIS AREA REMAINS UNDER A FLASH FLOOD WATCH OVERNIGHT.
$$
70000
WGCA72 TJSJ 240300 CCA
FFSSJU
PRC059-111-153-240400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1055 PM AST SUN OCT 23 2005
CORRECTION TO ELIMINATE EAS ACTIVATION
THE NATIONAL WEATHER SERVICE IN SAN JUAN WILL ALLOW TO EXPIRE THE
FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES IN PUERTO RICO
GUAYANILLA
YAUCO
PENUELAS
AT 11:00 PM.
AT 10:45 PM AST...NWS DOPPLER RADAR INDICATED SHOWERS AND
THUNDERSTORMS ACROSS THIS WARNING AREA HAD ENDED IN THE PAST FEW
HOURS...WITH ONLY LIGHT RAIN PRESENTLY OCCURRING. USGS RIVER LEVEL
SENSORS INDICATE THAT WATER LEVELS ARE QUICKLY FALLING. NO
WIDESPREAD HEAVY RAINFALL IS EXPECTED ACROSS THIS WARNING AREA
DURING THE NEXT SEVERAL HOURS...AND THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE AT 11 PM.
HOWEVER...LOCAL RIVERS AND STREAMS STILL REMAIN HIGH...AND WILL
REACT QUICKLY TO ADDITIONAL RAINFALL OVERNIGHT. FOR THIS REASON...
THIS AREA REMAINS UNDER A FLASH FLOOD WATCH OVERNIGHT.
$$
70What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 3:02 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Oct 23, 3:02 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
402 PM AST SUN OCT 23 2005
.SYNOPSIS...AT UPPER LEVELS...HIGH PRESSURE NORTHWEST OF ARECIBO
WILL MOVE NORTHEAST THROUGH WEDNESDAY...THEN A RIDGE WILL BUILD BACK
OVER THE LOCAL AREA FROM THE HIGH IN THE MID ATLANTIC. HIGH PRESSURE
WILL RE FORM IN THE RIDGE OVER THE DOMINICAN REPUBLIC NEXT WEEKEND.
AT MID LEVELS...HIGH PRESSURE WILL CONTINUE NORTHEAST OF THE AREA
WITH A RIDGE EXTENDING WEST ALONG 22 TO 25 NORTH LATITUDE. HIGH
PRESSURE THEN MOVES FARTHER NORTHEAST INTO THE MID ATLANTIC...AND
FOLLOWS THE TREND IN THE UPPER ATMOSPHERE.
AT LOWER LEVELS...TROPICAL DEPRESSION ALPHA HAS MOVED IN OVER
HISPANIOLA AND LOST A GREAT DEAL OF ORGANIZATION. IT WILL MOVE NORTH
NORTHWEST DURING THE UPCOMING WEEK...AND WILL SLOWLY STOP
INFLUENCING THE AREA. TROPICAL WAVES WILL MOVE SOUTH OF THE AREA ON
WEDNESDAY AND SATURDAY.
&&
.DISCUSSION...CURRENT RADAR AND SATELLITE IMAGERY SHOWS A LINE OF
THUNDERSTORMS MOVING EAST AT PUERTO RICO...AND WILL LIKELY MOVE
ONSHORE AROUND 4 PM AST. AT THE SAME TIME CONVECTION CONTINUES
SPREADING HEAVY RAIN OVER THE SOUTHEAST PORTION OF THE ISLAND
PROMPTING RISING RIVERS AND FLOODING. CURRENT GFS AND UKMET DO NOT
SEEM TO DESCRIBE THE PRESENT DISTRIBUTION OF MOISTURE AROUND AND IN
ALPHA AND HAVE HAD TO RAISE THE POPS CONSIDERABLY FROM PREVIOUS
FORECAST...WILL ALSO CONSIDER A FLASH FLOOD WATCH OVER MUCH OF THE
PUERTO RICAN MAINLAND.
THE DRY AIR DIGGING IN FROM THE NORTHEAST AT UPPER LEVELS VISIBLE IN
THE WATER VAPOR IMAGERY HAS HAD LITTLE EFFECT ON THE CONVECTION OVER
SOUTHEAST PUERTO RICO AND WILL NOT TAKE THAT INTO CONSIDERATION FOR
TONIGHTS FORECAST. MODELS ARE ALSO MODERATING THE DRYNESS OF THE AIR
MOVING IN ON MONDAY...SO LOOKS LIKE SHOWERY WEATHER CAN CONTINUE FOR
THE NEXT SEVERAL DAYS. DRY PATCHES AHEAD OF THE WAVES LOOK
POSSIBLE...DUE TO SUBSIDENCE AHEAD OF THE WAVES...BUT THEN MOISTURE
RETURNS...PERHAPS NOT AS MUCH AS WILL PUSH THROUGH FURTHER
SOUTH...BUT THE WAVES STILL BRING INCREASES IN THE MOISTURE AND RAIN
CHANCES. THE MODEL IS ALSO SHOWING CIRCULATION IN THE WAVE THAT
PASSES TO OUR SOUTH ON SATURDAY AND SUPPOSE THAT TROPICAL SYSTEM
DEVELOPMENT THEN AND THERE IS A DEFINITE POSSIBILITY...HOW PROBABLE
WILL DEPEND ON THE UPPER AIR.
&&
.MARINE...SHOWERS AND THUNDERSTORMS ARE MOVING EAST OUT OF ALPHA AND
WILL AFFECT ZONE 750 THIS AFTERNOON AND INTO THE EVENING. THERE ARE
THUNDERSTORMS AND SOME GUSTY WINDS HAVE BEEN REPORTED BUT THE MOST
SIGNIFICANT WEATHER SHOULD BE RAIN AND LOWER VISIBILITIES. SEAS HAVE
BEEN COMING DOWN AS THE CIRCULATION FROM ALPHA BOTH DIMINISHES DUE
TO ITS ENCOUNTER WITH HISPANIOLA AND ITS RETREAT TO THE NORTH
NORTHEAST FROM THE AREA...NEVERTHELESS THEY MAY BE LOCALLY ROUGH DUE
TO LOCAL WINDS IN THUNDERSTORMS.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH
TONIGHT AND SOME OF THEM HAVE PRODUCED LOW LEVEL WIND SHEAR. NO
OTHER KINDS OF HAZARDS ARE EXPECTED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 90 78 90 / 70 20 40 20
STT 77 86 78 86 / 60 20 30 10
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR PRZ001-PRZ002-
PRZ005-PRZ006-PRZ007-PRZ008-PRZ009-PRZ010-PRZ011.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR PRZ003-PRZ004.
VI...NONE.
&&
SNELLHazardous weather outlook, Oct 23, 5:30 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 630 AM AST SUN OCT 23 2005 PRZ001>013-AMZ710>750-241030- 630 AM AST SUN OCT 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .DAY ONE...TODAY AND TONIGHT TROPICAL STORM ALPHA WAS LOCATED JUST SOUTH OF HISPANIOLA AND IS FORECAST TO MOVE WEST NORTHWEST AT ABOUT 15 MPH. STRONG WINDS AND MOISTURE ASSOCIATED TO THIS TROPICAL STORM WILL CONTINUE TO AFFECT THE LOCAL REGION...PRODUCING SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL AREA. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE OFF SHORE ATLANTIC AND CARIBBEAN WATERS. FLASH FLOODING IS POSSIBLE TODAY ACROSS PORTIONS OF THE LOCAL ISLANDS...THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... SOME LATE MORNING AND AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS PARTS OF THE INTERIOR SECTIONS OF THE ISLANDS HOWEVER NO SIGNIFICANT WEATHER HAZARDS ARE EXPECTED THOUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. VIZ001-002-AMZ710>730-231030- 630 AM AST SAT OCT 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .DAY ONE...TODAY AND TONIGHT TROPICAL STORM ALPHA WAS LOCATED JUST SOUTH OF HISPANIOLA AND IS FORECAST TO MOVE WEST NORTHWEST AT ABOUT 15 MPH. STRONG WINDS AND MOISTURE ASSOCIATED TO THIS TROPICAL STORM WILL CONTINUE TO AFFECT THE LOCAL REGION...PRODUCING SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL AREA. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE OFF SHORE ATLANTIC AND CARIBBEAN WATERS. FLASH FLOODING IS POSSIBLE TODAY ACROSS PORTIONS OF THE LOCAL ISLANDS...THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... SOME EARLY MORNING AND AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ISLANDS HOWEVER NO SIGNIFICANT WEATHER HAZARDS ARE EXPECTED THROUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
In the hours before
Local storm report, Oct 23, 3:54 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
454 PM AST SUN OCT 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM FLASH FLOOD LAS PIEDRAS 18.18N 65.87W
10/23/2005 LAS PIEDRAS PR EMERGENCY MNGR
RIO VALENCIANO ROSE ABOVE ITS BANKS AND FLOODED
RESIDENCES IN BARRIO PASTO SECO.
&&
WSNELLLocal storm report, Oct 23, 3:58 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
458 PM AST SUN OCT 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM FLASH FLOOD 3 S JUNCOS 18.19N 65.92W
10/23/2005 JUNCOS PR EMERGENCY MNGR
FLOODING FROM RIO VALENCIANO IN BARRIO CEIBA NORTE URB
LOS CORCHOS OF JUNCOS ENTERING HOMES.
&&
WSNELLLocal storm report, Oct 23, 6:10 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
710 PM AST SUN OCT 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD LAJAS 18.05N 67.06W
10/23/2005 LAJAS PR EMERGENCY MNGR
PREMA REPORTS AREAS OF LANDSLIDES
0621 PM FLASH FLOOD SAN GERMAN 18.08N 67.05W
10/23/2005 SAN GERMAN PR EMERGENCY MNGR
FLOODING OF STREET AND RESIDENCE AT URBANIZATION
SALAMANCA
0541 PM FLASH FLOOD SABANA GRANDE 18.08N 66.97W
10/23/2005 SABANA GRANDE PR EMERGENCY MNGR
RESIDENCE FLOODED AT URBANIZATION BRISAS DE LA PLATA
0541 PM FLASH FLOOD SABANA GRANDE 18.08N 66.97W
10/23/2005 SABANA GRANDE PR EMERGENCY MNGR
HANDICAPPED PERSON TRAPPED IN RESIDENCE AT SECTOR LA
MAQUINA
&&
SSThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:35 PM CDT | Flash Flood Warning | JSJ | 19 hr | |
| Oct 23, 3:27 PM CDT | Special Marine Warning | JSJ | 2 hr | |
| Oct 23, 4:34 PM CDT | Flash Flood Warning | JSJ | 18 hr | |
| Oct 23, 5:24 PM CDT | Flash Flood Warning | JSJ | 20 hr | |
| Oct 23, 5:30 PM CDT | Flash Flood Warning | JSJ | 19 hr | |
| Oct 23, 5:37 PM CDT | Special Marine Warning | JSJ | 113 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.